Alert archive / Montana / Snow Advisories in 2007

Snow Advisory 39, NWS Missoula, MT

December 9, 2007Clearwater County, Idaho County, Idaho; 8 counties in Montana

NWS Missoula, MT issued this snow advisory at Dec 9, 2007, 3:57 PM PST for Clearwater County, Idaho County, Idaho; 8 counties in Montana. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Dec 9, 2007, 3:57 PM PST (23:57 UTC)
Expired
Dec 10, 2007, 8:59 AM PST
In force
17 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 31 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 12.0 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2007-12-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2007-12-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 76 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
764 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
76 m²/s²
0-3 km storm-relative helicity
169 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS45 KMSO 092357
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
457 PM MST SUN DEC 9 2007

.WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED ACROSS THE NORTHERN
ROCKIES TONIGHT INTO MONDAY MORNING AS TWO WEATHER SYSTEMS DROP
SOUTH OUT OF CANADA. THE FIRST...AND WEAKER...OF THE TWO SYSTEMS WILL
MOVE OVER WESTERN MONTANA AND NORTH CENTRAL IDAHO THIS EVENING.
AFTER A BRIEF BREAK...THE NEXT...AND STRONGER SYSTEM...WILL MOVE OVER
THE REGION AFTER MIDNIGHT AND IS EXPECTED TO EXIT THE AREA AROUND
MID DAY MONDAY.

IDZ005-006-MTZ005-006-101100-
/O.NEW.KMSO.SN.Y.0039.071209T2357Z-071210T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
457 PM MST SUN DEC 9 2007 /357 PM PST SUN DEC 9 2007/

...SNOW ADVISORY IN EFFECT UNTIL 12 PM MST /11 AM PST/ MONDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM MST /11 AM PST/ MONDAY.

TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 4 INCHES ARE EXPECTED TONIGHT
THROUGH LATE MONDAY MORNING IN THE VALLEYS AND LOWER ELEVATIONS. THE
MOUNTAINS WILL SEE UP TO 5 INCHES LOCALLY. ADDITIONALLY...TRAVEL
OVER LOLO PASS MAY BECOME HAZARDOUS AT TIMES.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
4 follow-up statements
000 
WWUS45 KMSO 100724
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
1224 AM MST MON DEC 10 2007

.WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED ACROSS THE
NORTHERN ROCKIES THE REMAINDER OF TONIGHT INTO MONDAY MORNING AS
THE SECOND OF TWO WEATHER SYSTEMS DROP SOUTH OUT OF CANADA ACROSS
WESTERN MONTANA AND NORTH IDAHO. SNOW WILL GRADUALLY END FROM THE
NORTH MONDAY MORNING.

MTZ002>004-043-101500-
/O.EXB.KMSO.SN.Y.0039.000000T0000Z-071210T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
1224 AM MST MON DEC 10 2007

...SNOW ADVISORY IN EFFECT UNTIL 8 AM MST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 8 AM MST THIS MORNING. 

TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED TONIGHT
THROUGH LATE MONDAY MORNING IN THE VALLEYS AND LOWER ELEVATIONS.
THE MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IDZ005-006-MTZ005-006-101530-
/O.CON.KMSO.SN.Y.0039.000000T0000Z-071210T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
1224 AM MST MON DEC 10 2007 /1124 PM PST SUN DEC 9 2007/

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY. 

TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED TONIGHT
THROUGH LATE MONDAY MORNING IN THE VALLEYS AND LOWER ELEVATIONS.
THE MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS45 KMSO 101003
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
303 AM MST MON DEC 10 2007

.WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED ACROSS THE
NORTHERN ROCKIES THROUGH THE MORNING AS THE SECOND OF TWO WEATHER
SYSTEMS DROP SOUTH OUT OF CANADA ACROSS WESTERN MONTANA AND NORTH
IDAHO. SNOW WILL GRADUALLY END FROM THE NORTH THROUGH THE MORNING.

IDZ007-101900-
/O.EXA.KMSO.SN.Y.0039.000000T0000Z-071210T1900Z/
OROFINO/GRANGEVILLE REGION-
203 AM PST MON DEC 10 2007

...SNOW ADVISORY IN EFFECT UNTIL 11 AM PST THIS MORNING...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A SNOW
ADVISORY...WHICH IS IN EFFECT UNTIL 11 AM PST THIS MORNING. 

TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
THROUGH LATE MORNING IN THE VALLEYS AND LOWER ELEVATIONS. THE
MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

IDZ005-006-MTZ005-006-101900-
/O.CON.KMSO.SN.Y.0039.000000T0000Z-071210T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
MISSOULA/BITTERROOT VALLEYS-BITTERROOT/SAPPHIRE MOUNTAINS-
303 AM MST MON DEC 10 2007 /203 AM PST MON DEC 10 2007/

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY. 

TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
THROUGH MID MORNING IN THE VALLEYS AND LOWER ELEVATIONS. THE
MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$

MTZ002>004-043-101500-
/O.CON.KMSO.SN.Y.0039.000000T0000Z-071210T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
303 AM MST MON DEC 10 2007

...SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST THIS MORNING. 

TOTAL SNOWFALL ACCUMULATIONS OF 2 TO 5 INCHES ARE EXPECTED
THROUGH MID MORNING IN THE VALLEYS AND LOWER ELEVATIONS. THE
MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS45 KMSO 101446
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
746 AM MST MON DEC 10 2007

.WIDESPREAD LIGHT TO MODERATE SNOW IS EXPECTED ACROSS THE
NORTHERN ROCKIES THROUGH THE MORNING AS THE SECOND OF TWO WEATHER
SYSTEMS DROP SOUTH OUT OF CANADA ACROSS WESTERN MONTANA AND NORTH
IDAHO. SNOW WILL GRADUALLY END FROM THE NORTH THROUGH THE
MORNING.

MTZ002>004-043-101600-
/O.CAN.KMSO.SN.Y.0039.000000T0000Z-071210T1500Z/
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION-
746 AM MST MON DEC 10 2007

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. 

$$

IDZ005>007-MTZ005-006-101900-
/O.CON.KMSO.SN.Y.0039.000000T0000Z-071210T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-
746 AM MST MON DEC 10 2007 /646 AM PST MON DEC 10 2007/

...SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY...

A SNOW ADVISORY REMAINS IN EFFECT UNTIL NOON MST /11 AM PST/
TODAY. 

TOTAL SNOWFALL ACCUMULATIONS OF 3 TO 6 INCHES ARE EXPECTED
THROUGH MID MORNING IN THE VALLEYS AND LOWER ELEVATIONS. THE
MOUNTAINS WILL SEE UP TO 8 INCHES LOCALLY.

A SNOW ADVISORY MEANS THAT PERIODS OF SNOW WILL CAUSE PRIMARILY
TRAVEL DIFFICULTIES. BE PREPARED FOR SNOW COVERED ROADS AND
LIMITED VISIBILITIES...AND USE CAUTION WHILE DRIVING.

$$
000 
WWUS45 KMSO 101659
WSWMSO

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
959 AM MST MON DEC 10 2007


IDZ005>007-MTZ005-006-101800-
/O.CAN.KMSO.SN.Y.0039.000000T0000Z-071210T1900Z/
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-
959 AM MST MON DEC 10 2007 /859 AM PST MON DEC 10 2007/

...SNOW ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS CANCELLED THE SNOW
ADVISORY. 

$$

What forecasters said that day

The local office's own words before this snow advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this snow advisory went out at Dec 9, 1:09 PM PST, 2 hours 48 minutes earlier.

Area forecast discussion, Dec 9, 1:09 PM PST, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
209 PM MST SUN DEC 9 2007

.DISCUSSION...A WEAK SHORT WAVE WITH GOOD ISENTROPIC LIFT HAS
PRODUCED WIDESPREAD LIGHT SNOWFALL ACROSS NORTHWEST MONTANA. THESE
SHOWERS WILL PROGRESS ACROSS THE REST OF WEST CENTRAL MONTANA
THROUGH CENTRAL IDAHO DURING THE EARLY EVENING HOURS. SNOWFALL
AMOUNTS ARE EXPECTED TO BE LIGHT...UP TO AN INCH IN THE VALLEYS
WITH UP TO 2 INCHES OVER THE PASSES. JUST ENOUGH SNOW TO CAUSE
SOME DRIVING DIFFICULTY. THE MODELS HAVE DONE A POOR JOB HANDLING
THE PRECIPITATION EVENT WITH THIS SYSTEM...UNDER DOING THE
AMOUNTS. AFTER MIDNIGHT THROUGH MONDAY MODELS SHOW ANOTHER SHORT
WAVE MOVING THROUGH THE NORTHWEST FLOW. THIS SHORT WAVE IS
EXPECTED TO BE STRONGER WITH MODELS SHOWING A LITTLE MORE AVAILABLE
MOISTURE. THIS SYSTEM HAS THE POTENTIAL TO PRODUCE A FEW INCHES OF
SNOW IN THE VALLEYS AND WITH SOME ENHANCED OROGRAPHICS THE
MOUNTAINS COULD SEE A FEW MORE INCHES.

MONDAY NIGHT AND TUESDAY...A RIDGE OF HIGH PRESSURE NOSES ITS WAY
INTO THE NORTHERN ROCKIES MONDAY NIGHT. THIS RIDGE COMBINED WITH THE
FRESH SNOWFALL/LOW LEVEL MOISTURE WILL BE THE INGREDIENTS FOR
VALLEY FOG DEVELOPMENT MONDAY NIGHT.

NORTHWEST FLOW ALOFT WILL RETURN TUESDAY NIGHT INTO WEDNESDAY
USHERING IN YET ANOTHER WEATHER SYSTEM. THIS STORM APPEARS TO BE A
QUICK HITTER WITH THE CLEARWATER MOUNTAINS TAKING THE BRUNT OF ITS
FORCE. NONETHELESS...ADVISORY LEVEL SNOWFALL MAY BE POSSIBLE AND WILL
CONTINUE TO MENTION THIS IN A HAZARDOUS WEATHER OUTLOOK.

WEDNESDAY NIGHT THROUGH EARLY FRIDAY THE ATMOSPHERE REMAINS
LARGELY CONVECTIVE IN NATURE. WITH MOIST CONDITIONS REMAINING
ACROSS THE AREA EXPECT CONTINUED SNOW SHOWERS ACROSS MUCH OF
WESTERN MONTANA AND CENTRAL IDAHO DURING THIS TIME FRAME.
PRECIPITATION WILL BE LARGELY OROGRAPHIC IN NATURE WITH SOME
LOCATIONS RECEIVING MEASURABLE SNOWFALL AND OTHERS LITTLE TO NO
NEW SNOW.

ALTHOUGH THE LATEST ECMWF MODEL REVEALS DIFFERENT TIMING THAN ITS
PREVIOUS RUN (THE NEW ECMWF MODEL BRINGS THIS STORM IN LATER
FRIDAY AFTERNOON)...MODEL CONSENSUS CONTINUES TO SHOW A STRONG
WINTER STORM PUSHING INTO THE PACIFIC NORTHWEST IMPACTING MUCH OF THE
PACIFIC NORTHWEST AND NORTHERN ROCKIES AS WE HEAD INTO THE WEEKEND.
THIS STORM HAS THE POTENTIAL TO PRODUCE HEAVY SNOW ACROSS THE
NORTHERN ROCKIES DUE TO AN ACCELERATING UPPER LEVEL JET PRODUCING ENHANCED
DYNAMICS OVER A VERY MOIST ATMOSPHERE. THIS TOO WILL BE HIGHLIGHTED
IN THE HAZARDOUS WEATHER OUTLOOK.

&&

.AVIATION...WIDESPREAD LIGHT SNOW SHOWERS WILL CONTINUE ACROSS
THE AREA THIS AFTERNOON THROUGH MONDAY MORNING AS AN UPPER LEVEL
SYSTEM DIGS DOWN FROM BRITISH COLUMBIA. EXPECT LOW CEILINGS AND POOR
VISIBILITY AT ALL TERMINALS WITH CONDITIONS AS LOW AS IFR
CRITERIA.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...RPN
LONG TERM....DICKERSON
AVIATION...FOSTER
Hazardous weather outlook, Dec 9, 1:25 PM PST, 2 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
225 PM MST SUN DEC 9 2007

IDZ005>010-MTZ001>007-043-101200-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-KOOTENAI/CABINET REGION-
WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS-
LOWER CLARK FORK REGION-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
225 PM MST SUN DEC 9 2007 /125 PM PST SUN DEC 9 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

LIGHT SNOW THIS EVENING MAY CAUSE DIFFICULT TRAVEL WITH LOWERING
VISIBILITIES. LIGHT ACCUMULATIONS ARE EXPECTED WITH 1 TO 2 INCHES
OVER THE PASSES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NORTHWESTERLY FLOW ALOFT WILL USHER IN ANOTHER WEATHER SYSTEM ON
WEDNESDAY. AT THIS TIME SNOWFALL ACCUMULATIONS ARE EXPECTED TO BE
RATHER LIGHT WITH THE ONLY EXCEPTION BEING ACROSS THE CLEARWATER
AND BITTERROOT RANGES. MODERATE ACCUMULATION WILL BE POSSIBLE OVER
THOSE MOUNTAINS.

A STRONGER WEATHER SYSTEM IS STILL POSSIBLE AS WE HEAD INTO NEXT
WEEKEND. THIS STORM HAS THE POTENTIAL TO PRODUCE WIDESPREAD
SNOWFALL WITH SOME LOCATIONS RECEIVING MODERATE TO HEAVY AMOUNTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

Nearby

Snow Advisories in Montana, 2007Snow Advisories in Idaho, 2007Every snow advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.